Alert archive / Iowa / Severe Thunderstorm Warnings in 2008
Severe Thunderstorm Warning 58, NWS La Crosse, WI
NWS La Crosse, WI issued this severe thunderstorm warning at Jun 7, 2008, 11:24 PM CDT for Fayette County, Iowa. It was in force for 36 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 7, 2008, 11:24 PM CDT (04:24 UTC)
- Expired
- Jun 8, 2008, 12:00 AM CDT
- In force
- 36 min
- Issued by
- NWS La Crosse, WI
- Area
- Storm-based polygon
County Fayette County, IA
The radar
The La Crosse radar (KARX), 119 km from the middle of the area, began a volume at 04:27 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 7, 7:40 PM CDT | Tornado Watch | SPC | 7 hr |
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 4.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2793 J/kg
- Mixed-layer CIN
- -2 J/kg
- Mixed-layer LCL
- 1056 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 164 m²/s²
- 0-3 km storm-relative helicity
- 221 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 16.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 1:40 PM CDT, 9 hours 44 minutes earlier.
Area forecast discussion, Jun 7, 1:40 PM CDT, 9 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
140 PM CDT SAT JUN 7 2008
.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT
BEEN A BUSY DAY ALREADY BUT FOCUS REMAINS ON SEVERE WEATHER THREAT
REST OF TODAY AND THROUGH SUNDAY.
AS STRONG UPPER JET CONTINUES TO PUSH INTO UPPER MIDWEST...LOW LEVEL
RESPONSE HAS BEEN A QUICK NORTH SURGE WITH HIGHER DEW POINTS
ADVECTING IN QUICKLY THIS MORNING. CURRENT CONVECTION MORE LIMITED
TO NORTHEAST IOWA INTO SOUTHWEST WISCONSIN ALONG AND JUST NORTH OF
STRONGER CAPE GRADIENT THAT IS WELL ESTABLISHED ACROSS IOWA. SHORT
WAVE TROUGH IS MOVING OUT OF EASTERN NEBRASKA RIDING SOUTHWEST FLOW
ALOFT AND ENHANCING LIFT AND CONVERGENCE AS THE AFTERNOON WEARS ON.
DEEP SHEAR IN PLACE AS WELL SO ALREADY SEEING SUPERCELLS AND
POSSIBLE TORNADO ACTIVITY. SEE DAY 1 CONVECTIVE OUTLOOK FOR SUPPORT.
ALSO TRYING TO DIAGNOSE HEAVY RAIN AND FLOODING THREAT. HEAVIEST
RAIN MAY BE CONFINED TO SOUTHERN FORECAST AREA HEADING INTO THIS
EVENING...WHICH IS WHERE HEAVIEST RAIN HAS FALLEN OVER THE PAST TWO
WEEKS AND ALSO IN A CURRENT WATCH. NOT SURE AREAS OF SOUTHEAST
MINNESOTA OR NORTH CENTRAL WISCONSIN WILL SEE MUCH UNLESS
REGENERATION OCCURS BACK TO THE WEST OR SOUTHWEST...BUT MAY EXPAND
WATCH NORTH GIVEN AFTERNOON RAINFALL HAS ALREADY PRODUCED SOME MINOR
FLOODING ALONG AND SOUTH OF I-90. SHORT RANGE MODEL GUIDANCE IS
SUGGESTING REGENERATION WILL HAPPEN WITH LOW LEVEL MOISTURE
TRANSPORT FOCUSING BACK TO THE WEST OVERNIGHT. FLY IN THE OINTMENT
IS WHAT WILL AFTERNOON CONVECTION LEAVE FOR A BOUNDARY AND HOW FAR
NORTH OF THAT COULD REGENERATION OCCUR. 07.12Z MODEL GUIDANCE
CONTINUES TREND OF FOCUSING ACTIVITY ACROSS SOUTHEAST MINNESOTA
HEADING INTO SUNDAY MORNING BUT UNCERTAINTY EXISTS. WILL LIKELY
LEAVE THE CURRENT FLASH FLOOD WATCH WHERE IT IS AND WILL REALIGN
DEPENDING ON IF OR HOW REGENERATION OCCURS. EITHER WAY HIGH POPS
EXPECTED NEXT 24-36 HOURS.
ANOTHER SHORT WAVE IMPULSE EXPECTED TO EJECT TOWARDS REGION ON
SUNDAY SO COULD SEE ANOTHER PERFORMANCE. WILL CERTAINLY HAVE TO SEE
HOW FIRST 24 HOURS PANS OUT...BUT EMPHASIS WILL PROBABLY CENTER ON
NORTHEAST IOWA INTO SOUTHWEST WISCONSIN AND POINTS SOUTH AND EAST.
STILL BANKING ON IDEA THAT BOUNDARY WILL CONTINUE TO GET PUSHED
SOUTH IN TIME AND KEEPING MONDAYS FOCUS BACK TO THE SOUTH. BUT
UPSTREAM RIDGING WILL PROVIDE ANOTHER RETURN FLOW SHOT ON TUESDAY.
NOT A LOT OF TIME TO FOCUS ON OUTER PERIODS THOUGH. MINOR TO NO
CHANGES MADE IN THIS TIME FRAME.
.LONG TERM...TUESDAY NIGHT THROUGH SATURDAY
MAIN FORECAST CONCERNS ARE PRECIPITATION CHANCES THROUGH THE PERIOD.
THE 07.00Z GFS AND ECMWF ARE VERY GOOD AGREEMENT WITH OVERALL UPPER
LEVEL FLOW PATTERN THROUGH THE PERIOD. BOTH MODELS ARE INDICATING
UPPER LEVEL TROUGH TO DIG OVER THE ROCKY MOUNTAINS AND RIDGE TO
AMPLIFY OVER THE EASTERN U.S. THROUGH 00Z FRIDAY. THEN...MODELS
BEGIN TO BREAK DOWN UPPER LEVEL RIDGE OVER EASTERN U.S. AND DEVELOP
WEST TO EAST ZONAL FLOW OVER WESTERN AND CENTRAL U.S. LATE IN THE
PERIOD. MAIN DIFFERENCE BETWEEN THE 07.00Z GFS AND ECMWF IS TIMING
OF EMBEDDED SHORTWAVE TROUGHS WRAPPING AROUND WESTERN U.S. UPPER
LEVEL TROUGH THROUGH FORECAST PERIOD. THOUGH...OVERALL MODELS ARE IN
GOOD AGREEMENT WITH ACTIVE WEATHER PATTERN TO CONTINUE ACROSS THE
FORECAST AREA THROUGH PERIOD. PREVIOUS FORECAST HAS GOOD HANDLE ON
THIS AND WILL MAKE MINOR CHANGES TO FORECAST THROUGH PERIOD.
&&
.AVIATION...
STORMY/UNSETTELED OVER THE TAF SITES THROUGH THE PERIOD. GREAT DEAL
OF UNCERTAINTY REGARDING SPECIFICS OF STORM INITIATION/MOVEMENT AND
HOW WIDESPREAD TSRA WILL BE. DOES APPEAR A LARGER SCALE STORM
COMPLEX WILL BE SPREADING INTO THE AREA OVERNIGHT/EARLY SUNDAY WITH
THREATS OF HEAVY RAIN /OCNL IFR VSBYS AND CEILINGS/. REST OF TAF
FORECAST WILL BE DRIVEN LARGELY ON SMALLER SCALE STORM POTENTIAL AND
LOCATIONS. GIVEN SETUP...ANY STORM WILL WILL HAVE POSSIBILITY OF
LARGE HAIL/HIGH WINDS...AND ASSOCIATED IFR/MVFR CEILINGS VSBYS.
DON/T SEE A PERIOD IN TAF WINDOW OF LESSER RAIN THREAT IN VERY
ACTIVE PATTERN/SETUP.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY
MORNING FOR WIZ041-WIZ042-WIZ053-WIZ054-WIZ055-WIZ061.
MN...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY
MORNING FOR MNZ079-MNZ086-MNZ087-MNZ088-MNZ094-MNZ095-
MNZ096.
IA...FLASH FLOOD WATCH FROM 7 PM CDT THIS EVENING THROUGH SUNDAY
MORNING FOR IAZ008-IAZ009-IAZ010-IAZ011-IAZ018-IAZ019-
IAZ029-IAZ030.
&&
SHORT TERM...SHEA
LONG TERM....DTJ
AVIATION.....BINAUHazardous weather outlook, Jun 7, 8:08 PM CDT, 3 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE LA CROSSE WI 808 PM CDT SAT JUN 7 2008 IAZ008>011-018-019-029-030-MNZ079-086>088-094>096-WIZ017-029-032>034- 041>044-053>055-061-081100- ADAMS-ALLAMAKEE-BUFFALO-CHICKASAW-CLARK-CLAYTON-CRAWFORD-DODGE- FAYETTE-FILLMORE-FLOYD-GRANT-HOUSTON-HOWARD-JACKSON-JUNEAU-LA CROSSE- MITCHELL-MONROE-MOWER-OLMSTED-RICHLAND-TAYLOR-TREMPEALEAU-VERNON- WABASHA-WINNESHIEK-WINONA- 808 PM CDT SAT JUN 7 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PARTS OF SOUTHEAST MINNESOTA... NORTHEAST IOWA...AND SOUTHWEST INTO CENTRAL WISCONSIN. .DAY ONE...TONIGHT SEVERE THUNDERSTORMS WITH VERY HEAVY...POSSIBLE DAMAGING WIND AND AN ISOLATED TORNADO THREAT WILL LINGER WELL THROUGH THE EVENING ACROSS PARTS OF NORTHEAST IOWA INTO SOUTHWEST WISCONSIN. FLASH FLOODING COULD BECOME A DISTINCT PROBLEM IN THESE AREAS IF STORMS CONTINUE TO TRACK OVER THE SAME AREAS. FURTHER NORTH...SCATTERED THUNDERSTORMS ARE STILL POSSIBLE BUT THE SEVERE WEATHER RISK IS MUCH MORE MINIMIZED. A FLASH FLOOD WATCH IS IN EFFECT FOR SOUTHEAST MINNESOTA...NORTHEAST IOWA...AND MUCH OF WEST CENTRAL INTO SOUTHWEST WISCONSIN TONIGHT. SEVERAL INCHES OF RAIN ARE STILL POSSIBLE FROM NEAR MASON CITY IOWA ALONG THE MINNESOTA AND IOWA STATELINE AND INTO CENTRAL WISCONSIN. THOSE AREAS WHERE THE TERRAIN MAY ENHANCE THE THREAT SHOULD BE ESPECIALLY CAUTIOUS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY A COLD FRONT COULD ONCE AGAIN PRODUCE SEVERE THUNDERSTORMS ON SUNDAY AFTERNOON AND EVENING. DAMAGING WINDS AND LARGE HAIL WILL BE THE MAIN THREATS. HEAVY RAINFALL WILL ALSO BE POSSIBLE WHICH COULD LEAD TO SOME FLOODING PROBLEMS. ANOTHER WEAK COLD FRONT WILL MOVE INTO THE AREA NEXT WEEK AND WILL KEEP THUNDERSTORMS IN THE FORECAST FROM MONDAY THROUGH FRIDAY. AT THIS TIME...SEVERE WEATHER IS NOT EXPECTED WITH ANY OF THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTERS MAY STILL BE NEEDED ACROSS PARTS OF NORTHEAST IOWA AND SOUTHWEST WISCONSIN THIS EVENING. OTHERWISE RAINFALL REPORTS AND ANY RELATED WATER PROBLEMS OR FLOODING SHOULD BE REPORTED IN. SPOTTERS MAY ALSO BE NEEDED ON SUNDAY...ESPECIALLY DURING THE AFTERNOON AND EARLY EVENING. .EMERGENCY MANAGEMENT COORDINATION... NO CALL IS SCHEDULED. SHEA
In the hours before
Local storm report, Jun 7, 8:20 PM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
820 PM CDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0812 PM FLOOD 1 W MABEL 43.52N 91.79W
06/07/2008 FILLMORE MN LAW ENFORCEMENT
TRIBUTARY TO RICEFORD CREEK FLOODING OVER HIGHWAY 44
0812 PM FLOOD 1 N MABEL 43.53N 91.77W
06/07/2008 FILLMORE MN LAW ENFORCEMENT
LARGE AMOUNT OF WATER OVER HIGHWAY 43 FROM A TRIBUTARY TO
RICEFORD CREEK
&&
MWLocal storm report, Jun 7, 8:53 PM CDT, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
853 PM CDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM FLOOD 1 S CAZENOVIA 43.51N 90.20W
06/07/2008 RICHLAND WI AMATEUR RADIO
WATER OVER ROADS. COUNTY I...COUNTY NN...AND HIGHWAY 58.
&&
MWLocal storm report, Jun 7, 9:11 PM CDT, 2 hours 13 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
911 PM CDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0901 PM FLOOD 2 S MAUSTON 43.77N 90.08W
06/07/2008 JUNEAU WI LAW ENFORCEMENT
WATER OVER ROADS FROM 3SW OF MAUSTON TO 3 SE OF MAUSTON.
ROADS AFFECTED INCLUDE PETROWITZ ROAD...DONLIN
ROAD...CARRIG ROAD. THIS FROM ONE MILE CREEK...STEWART
CREEK...AND CATTAIL VALLEY CREEK.
0901 PM FLOOD 3 E WONEWOC 43.65N 90.16W
06/07/2008 JUNEAU WI LAW ENFORCEMENT
WATER OVER GEIER ROAD FROM CROSSMAN CREEK
&&
MWLocal storm report, Jun 7, 9:28 PM CDT, 1 hour 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
928 PM CDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0921 PM FLOOD 2 S CHESTER 43.46N 92.36W
06/07/2008 HOWARD IA AMATEUR RADIO
WATER OVER ROADS FROM 3SW OF CHESTER TO 2S OF CHESTER.
FLOODED ROADS INCLUDE 50TH AND FIR AVE...75TH AND
FIR...40TH STREET 2S OF CHESTER...AND 50TH AND DALE.
FLOODING FROM BEAVER CREEK...TRIBUTARIES TO CRANE
CREEK...AND STAFF CREEK.
&&
MWLocal storm report, Jun 7, 9:34 PM CDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
934 PM CDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0548 PM TORNADO 1 S LIBERTY POLE 43.47N 90.90W
06/07/2008 VERNON WI EMERGENCY MNGR
SHED DAMAGED AND MACHINERY THROWN INTO FIELDS.
&&
SHEALocal storm report, Jun 7, 11:17 PM CDT, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LA CROSSE WI
1117 PM CDT SAT JUN 07 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1055 PM FLOOD 2 S HILLSBORO 43.63N 90.34W
06/07/2008 VERNON WI LAW ENFORCEMENT
WATER OVER HIGHWAY 80 SOUTH OF HILLSBORO
1055 PM FLOOD CHASEBURG 43.65N 91.10W
06/07/2008 VERNON WI LAW ENFORCEMENT
WATER OVER HIGHWAY 162
1055 PM FLOOD 2 W LIBERTY 43.52N 90.77W
06/07/2008 VERNON WI LAW ENFORCEMENT
HIGHWAY 56 CLOSED BETWEEN VIROQUA AND VIOLA DUE IN PART
TO FLOODING OF BISHOP BRANCH
&&
MWThe office that day
Everything else NWS La Crosse, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 7, 7:16 PM CDT | Tornado Warning | ARX | Richland | 31 min |
| Jun 7, 7:20 PM CDT | Severe Thunderstorm Warning | ARX | Adams, Juneau | 34 min |
| Jun 7, 7:44 PM CDT | Flash Flood Warning | ARX | Crawford, Richland | 4 hr |
| Jun 7, 8:20 PM CDT | River Flood Warning | ARX | Richland, Vernon | 5 days |
| Jun 7, 8:20 PM CDT | River Flood Warning | ARX | Crawford, Vernon | 5 days |
| Jun 7, 8:20 PM CDT | River Flood Warning | ARX | Crawford, Vernon | 7 days |
| Jun 7, 8:20 PM CDT | River Flood Warning | ARX | Crawford | 10 days |
| Jun 7, 8:20 PM CDT | River Flood Warning | ARX | Crawford | 10 days |
| Jun 8, 12:06 AM CDT | Areal Flood Warning | ARX | Juneau, Monroe, Richland, Vernon | 8 hr |
| Jun 8, 3:24 AM CDT | Flash Flood Warning | ARX | Crawford, Grant, Richland, Vernon | 5 hr |
| Jun 8, 8:26 AM CDT | Areal Flood Warning | ARX | Adams, Crawford, Juneau, Monroe, Richland, Vernon | 6 hr |
| Jun 8, 2:27 PM CDT | Areal Flood Warning | ARX | Adams, Crawford, Grant, Juneau, Monroe, Richland and 1 more | 34 hr |
| Jun 8, 6:17 PM CDT | Severe Thunderstorm Warning | ARX | Grant | 28 min |
| Jun 7, 7:02 PM CDT | Severe Thunderstorm Warning | ARX | Mitchell | 43 min |
| Jun 7, 8:04 PM CDT | River Flood Warning | ARX | Clayton | 7 days |
| Jun 7, 8:04 PM CDT | River Flood Warning | ARX | Clayton | 7 days |
| Jun 7, 8:04 PM CDT | River Flood Warning | ARX | Allamakee | 6 days |
| Jun 7, 8:42 PM CDT | River Flood Warning | ARX | Floyd, Mitchell | 4 days |
| Jun 7, 11:46 PM CDT | Areal Flood Warning | ARX | Howard, Mitchell | 8 hr |
| Jun 8, 1:04 AM CDT | Severe Thunderstorm Warning | ARX | Howard | 56 min |
| Jun 8, 2:37 AM CDT | Flash Flood Warning | ARX | Allamakee, Winneshiek | 6 hr |
| Jun 8, 10:20 AM CDT | River Flood Warning | ARX | Allamakee, Winneshiek | 51 hr |
| Jun 7, 8:04 PM CDT | River Flood Warning | ARX | Houston | 3 days |
| Jun 8, 1:31 AM CDT | Flash Flood Warning | ARX | Fillmore, Houston, Mower | 3 hr |
| Jun 8, 2:01 AM CDT | Flash Flood Warning | ARX | Mower | 6 hr |
| Jun 8, 4:25 AM CDT | Flash Flood Warning | ARX | Fillmore, Houston | 4 hr |
Nearby
Severe Thunderstorm Warnings in Iowa, 2008Every severe thunderstorm warning in 2008
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.